New Jersey, 2008

Hail in New Jersey, August 14, 2008

August 14, 2008 · NWS OKX · 1 event in 1 county or zone

A trough of low pressure at the surface coupled with a passing upper level disturbance triggered an isolated severe thunderstorm producing nickel size hail in Passaic County on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure at the surface coupled with a passing upper level disturbance triggered an isolated severe thunderstorm producing nickel size hail in Passaic County on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 3:02 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
402 PM EDT THU AUG 14 2008

.SYNOPSIS...
UNSETTLED WEATHER REMAINS IN THE FORECAST THROUGH THE FIRST HALF
OF THE WEEKEND AS A SERIES OF DISTURBANCES ALONG WITH AN UPPER
LEVEL TROUGH MOVE THROUGH THE REGION. HIGH PRESSURE RETURNS FOR
THE SECOND HALF OF THE WEEKEND AND THE START OF THE NEW WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE TO ISSUE FLASH FLOOD WATCH FOR THE FIVE BOROUGHS OF
NYC/SOUTHERN WESTCHESTER COUNTY/MUCH OF NORTHEAST NJ AND NASSAU
COUNTY.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE CWA...WITH
STORMS CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL. THESE ARE
ASSOCIATED WITH A SHORTWAVE MOVING ACROSS NORTHERN PA AND CENTRAL
NY.

WITH STORMS MOVING INTO AREAS FAVORING CONVECTION...WILL CONTINUE
TO SEE DEVELOPMENT OF THUNDERSTORMS THROUGH THIS EVENING. CAPE
VALUES ARE AROUND 1250 ALONG WITH A LIFTED INDEX -5 AND PWATS
APPROACHING 1.5. FREEZING LEVELS GENERALLY AROUND 11000 FT...SO
WILL LOOK FOR STORMS TO CONTAIN HAIL.

ANOTHER SHORTWAVE OVER THE OH VALLEY WILL APPROACH THIS EVENING
AND WILL MOVE THROUGH THE REGION DURING THE OVERNIGHT HOURS. BOTH
THE NAM AND THE GFS HAVE PRECIP MAXIMUMS OVER WESTERN PORTIONS OF
THE CWA...ONLY THE GFS APPEARS TO BE A BIT PROGRESSIVE IN
DEVELOPING A CLOSED SFC LOW OVER SOUTHERN NJ AND THE DELMARVA
AREA. NAM KEEPS AN OPEN WAVE ALONG THE EASTERN SEABOARD. WILL
CONTINUE TO CARRY LIKELY POPS OVER THE WEST THROUGH ABOUT
MIDNIGHT...AS LOSS OF DIURNAL HEATING SHOULD BEGIN TO DIMINISH
STORMS. WITH SHORTWAVE IN THE AREA AND ALL MODELS SUGGESTING SOME
PRECIP AFTER MIDNIGHT...WILL CONTINUE TO CARRY CHANCE POPS FROM
LATE IN THE OVERNIGHT PERIOD THROUGH DAYBREAK.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
UNSETTLED WX CONTINUES ON FRI AS UPPER TROUGH WITH VIGOROUS
SHORTWAVE APPROACHES FROM THE WEST. A FEW SHORTWAVES WILL ROTATE
AROUND THE BASE OF THE TROUGH AND INTO THE LOCAL AREA IN THE
MORNING...KEEPING CHANCE POPS IN THE FCST. AS THE AFTERNOON
PROGRESSES...LOW PRES DEVELOPS AT THE SFC OVER SOUTHERN NJ.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN IN THE
AFTERNOON...ONLY WITH STRONG TRIGGERING MECHANISM...WILL INCREASE
POPS TO CATEGORICAL FROM FRI AFTERNOON THROUGH ABOUT MIDNIGHT.
PWATS WILL RANGE FROM 1.5 TO 2...AND WITH SFC DEWPOINTS WELL
INTO THE 60S...THERE WILL BE ENOUGH MOISTURE TO SUPPORT HEAVY RAIN
OVER THE AREA. COLD POOL ALOFT WITH FREEZING LEVELS AROUND 11000
FT WILL ONCE AGAIN SUPPORT HAIL FORMATION IN ANY STORMS.

RAIN TAPERS OFF FROM WEST TO EAST FRI NIGHT WITH PASSAGE OF SFC
LOW. UPPER TROUGH REMAINS OVER THE AREA...AND ALONG WITH VIGOROUS
SHORTWAVE...WILL NOT CLEAR THE REGION UNTIL LATE SAT. WILL
CONTINUE TO CARRY CHANCE POPS FOR SAT UNTIL UPPER TROUGH CLEARS
THE REGION.

HIGH PRES BUILDS INTO THE REGION SAT NIGHT/SUN...BRINGING DRY WX
AND NEAR SEASONABLE TEMPERATURES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE IN CONTROL WILL DRIFT OFFSHORE MONDAY. HUMIDITY
LEVELS WILL BE ON THE INCREASE AS WINDS TURN MORE SOUTHERLY MONDAY
AND AS A RESULT THERE IS A SLIGHT CHANCE OF SOME THUNDERSTORM
DEVELOPMENT MONDAY AFTERNOON. A COLD FRONT IS EXPECTED TO APPROACH
THE REGION FROM THE NORTHWEST AND CROSS THE AREA TUESDAY THEN MOVE
OFF THE COAST ON WEDNESDAY. ANOTHER HIGH PRESSURE BUILDS INTO THE
AREA ON THURSDAY. TEMPERATURES WILL BE SEASONABLE THROUGH THE
PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES IS THE FEATURE
DRIVING THE WX INTO SATURDAY.

LOW LEVEL CONVECTION EXPECTED THIS AFTERNOON (TOPS GENERALLY LESS
THAN 25K) AND ONLY AN ISOLATED TSTMS DO TO LACK OF INSTABILITY
ALOFT. THUS VCSH USED IN TAFS AND CB ADDED TO THE CLOUD TO INDICATE
A CHC FOR A TSTM.

SCATTERED TO BROKEN VFR CUMULUS THIS AFTERNOON. IN THE HEAVIER
SHOWERS...OF COURSE LOWER CEILINGS AND VSBYS INTO THE MVFR CATEGORY.

AS FOR WINDS...LIGHT AND VARIABLE WIND BECOMES SOUTH-SOUTHWEST THIS
AFTERNOON...BUT REMAIN QUITE LIGHT. I EXPECT WINDS EVERYWHERE TO
REMAIN BELOW 10 KTS...AND IN MANY CASES...UNDER 5 KTS. WEAK SFC
TROUGH SHOULD SET UP JUST TO OUR WEST.

FOR TONIGHT...STRATUS IS POSSIBLE ONCE AGAIN AS BOUNDARY LAYER
REMAINS RATHER MOIST AND SFC WINDS REMAIN LIGHT FROM THE
SOUTH/SOUTHWEST. PATCHY FOG A GOOD BET...MAINLY OUTSIDE NYC METRO
TERMINALS. MVFR/IFR POSSIBLE OVERNIGHT IN EITHER SHOWERS OR FOG.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...SUB-VFR CONDITIONS ARE
POSSIBLE IN SHOWERS/TSTMS FRIDAY. A SLOW MOVING UPPER LEVEL
TROUGH WILL POSE ANOTHER THREAT OF SUB-VFR CONDITIONS ON SATURDAY
IN SHOWERS AND THUNDERSTORMS. IMPROVEMENT EXPECTED SUNDAY AND
MONDAY WITH VFR CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES
JUST TO THE SOUTH.

&&

.MARINE...
WINDS/WAVES WILL REMAIN BELOW SCA CRITERIA THROUGH THE FCST
PERIOD.

AN UPPER TROUGH WILL SLOWLY MOVE THROUGH THE WATERS BEGINNING
FRI...CLEARING EASTERN ZONES LATE SAT. WILL EXPECT SHOWERS AND
STRONG TO SEVERE THUNDERSTORMS TONIGHT THROUGH FRI NIGHT...WITH
WIDESPREAD ACTIVITY FRI AFTERNOON/EVENING. STORMS WILL BE CAPABLE
OF HAIL...GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. ANOTHER
ROUND OF STORMS WILL BE POSSIBLE ON SAT AS THE UPPER TROUGH MOVES
ACROSS THE WATERS...BUT STORMS SHOULD BE MORE SCATTERED.

HIGH PRES BUILDS INTO THE AREA SAT NIGHT/SUN...AND WILL REMAIN IN
PLACE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.HYDROLOGY...
1/4 TO 3/4 INCH BASIN AVG QPF EXPECTED TONIGHT IN SHOWERS AND
TSTMS. WIDESPREAD CONVECTION ON FRI WILL PRODUCE BETWEEN 3/4 INCH
TO 1 INCH OF QPF WITH LOCALLY HIGHER AMOUNTS WHERE TRAINING OF
STORMS MAY OCCUR...POSSIBLY APPROACHING 4+. UNFORTUNATELY...IT IS
IMPOSSIBLE TO PREDICT WHERE THIS WILL OCCUR.

CONVECTION COULD EASILY EXCEED URBAN FLASH TRIGGERS OF 1.25/HR
FROM THIS EVENING THROUGH EARLY SATURDAY. THUNDERSTORMS PRODUCING
HEAVY RAINFALL HAVE DEVELOPED ALREADY...AND THIS IS A HARBINGER OF
THINGS TO COME OVER THE NEXT 24 TO 36 HOURS. WILL GO AHEAD AND
ISSUE A FLASH FLOOD WATCH FOR NYC AND SURROUNDING URBANIZED AREAS
THROUGH FRIDAY NIGHT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ071>077.
NJ...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NJZ003>006-011.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...FIG
AVIATION...JST
MARINE...MPS
HYDROLOGY...MPS
Hazardous weather outlook, Aug 14, 3:06 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
406 PM EDT THU AUG 14 2008

NJZ003>006-011-NYZ071>077-151000-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
406 PM EDT THU AUG 14 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN AND SMALL
HAIL. HEAVY RAIN IN THUNDERSTORMS WILL BE CAPABLE OF LOCAL
URBANIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED
FRIDAY AND FRIDAY NIGHT. MOST LOCATIONS CAN EXPECT 0.75 INCHES TO
1 INCH OF RAIN...BUT TRAINING OF THUNDERSTORMS WOULD RESULT IN
LOCALLY HIGHER AMOUNTS...POSSIBLY APPROACHING 4 INCHES. THIS WOULD
RESULT IN LOCALIZED URBAN FLASH FLOODING. THUNDERSTORMS WOULD ALSO
BE CAPABLE OF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-NYZ067>070-078>081-151000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
406 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN AND SMALL
HAIL. HEAVY RAIN IN THUNDERSTORMS WILL BE CAPABLE OF LOCAL STREET
AND POOR DRAINAGE FLOODING.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED
FRIDAY AND FRIDAY NIGHT. MOST LOCATIONS CAN EXPECT 0.75 INCHES TO
1 INCH OF RAIN...BUT TRAINING OF THUNDERSTORMS WOULD RESULT IN
LOCALLY HIGHER AMOUNTS...POSSIBLY APPROACHING 4 INCHES. THIS WOULD
RESULT IN LOCALIZED FLASH FLOODING. THUNDERSTORMS WOULD ALSO BE
CAPABLE OF GUSTY WINDS AND SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT
WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-151000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
406 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Aug 14, 1:57 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
257 PM EDT THU AUG 14 2008

CTZ006-007-141945-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
257 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BERLIN TO
CHESHIRE...OR ALONG A LINE EXTENDING FROM NEW BRITAIN TO MERIDEN...
AND MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR MERIDEN BY 305 PM.
  NEAR CROMWELL BY 315 PM.
  NEAR MIDDLETOWN BY 320 PM.
  NEAR DURHAM BY 335 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Aug 14, 2:19 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
319 PM EDT THU AUG 14 2008

NYZ070-142015-
NORTHERN WESTCHESTER-
319 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORM WILL NORTH CENTRAL WESTCHESTER COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE HUDSON RIVER NEAR PEEKSKILL MOVING EAST
AT 17 MPH.

THIS STORM HAD PRODUCED PENNY SIZE HAIL OVER ORANGE COUNTY
EARLIER...BUT HAS SINCE WEAKENED SOME SINCE.

RESIDENTS OF NORTH CENTRAL WESTCHESTER COUNTY INCLUDING CROTON ON
HUDSON AND MOUNT KISCO CAN EXPECT THIS STORM BEFORE 4 PM.

LIGHTNING CAN BE DEADLY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
IMMEDIATELY.

JST

The radar

The Philadelphia radar (KDIX), 123 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Passaic

When
August 14, 3:09 PM EST
Where
Passaic County, Newfoundland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.050, -74.450

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133141.